Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 76, NWS La Crosse, WI

June 22, 2008La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 22, 2008, 5:07 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 5:07 PM CDT (22:07 UTC)
Expired
Jun 22, 2008, 5:30 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 222206
SVRARX
WIC063-121-222230-
/O.NEW.KARX.SV.W.0076.080622T2207Z-080622T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN...
  SOUTHEASTERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 530 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  PEACOCK HILL...OR 17 MILES SOUTHEAST OF ARCADIA...MOVING SOUTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP EHAWEE AROUND 515 PM...
  STEVENSTOWN AROUND 520 PM...
  HOLMEN AND COUNTY ROADS M AND W AROUND 530 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4394 9113 4395 9126 4422 9124 4423 9115
      4408 9115 4408 9113 4407 9112 4407 9110
TIME...MOT...LOC 2207Z 359DEG 23KT 4413 9119

$$

THOMPSON
2 follow-up statements
000 
WWUS53 KARX 222216
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT SUN JUN 22 2008

WIC063-121-222230-
/O.CON.KARX.SV.W.0076.000000T0000Z-080622T2230Z/
TREMPEALEAU WI-LA CROSSE WI-
517 PM CDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL LA CROSSE AND SOUTHEASTERN TREMPEALEAU COUNTIES...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CAMP EHAWEE...OR 17 MILES NORTH OF LA CROSSE...MOVING SOUTH AT
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS M AND W AND COUNTY ROADS M AND S AROUND 530 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4394 9113 4395 9126 4403 9125 4414 9125
      4414 9124 4419 9125 4420 9115 4408 9115
      4407 9110
TIME...MOT...LOC 2217Z 000DEG 20KT 4406 9119

$$

THOMPSON
000 
WWUS53 KARX 222225
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SUN JUN 22 2008

WIC121-222235-
/O.CAN.KARX.SV.W.0076.000000T0000Z-080622T2230Z/
TREMPEALEAU WI-
525 PM CDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREMPEALEAU
COUNTY IS CANCELLED...

LAT...LON 4394 9113 4395 9126 4406 9125 4406 9122
      4409 9119 4409 9117 4408 9115 4408 9113
      4407 9112 4407 9110
TIME...MOT...LOC 2225Z 357DEG 27KT 4400 9118

$$

WIC063-222230-
/O.CON.KARX.SV.W.0076.000000T0000Z-080622T2230Z/
LA CROSSE WI-
525 PM CDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL LA CROSSE COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR STEVENSTOWN...OR 13 MILES NORTH OF LA CROSSE...MOVING SOUTH AT 
30 MPH. THIS WARNING MAY NEED TO BE EXTENDED AS RADAR INDICATED THIS 
STORM WAS STILL SEVERE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS M AND W AND COUNTY ROADS M AND S AROUND 530 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4394 9113 4395 9126 4406 9125 4406 9122
      4409 9119 4409 9117 4408 9115 4408 9113
      4407 9112 4407 9110
TIME...MOT...LOC 2225Z 357DEG 27KT 4400 9118

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SUN JUN 22 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS ARE ON PRECIPITATION CHANCES TONIGHT AND THEN AGAIN
TUESDAY THROUGH WEDNESDAY NIGHT.

WATER VAPOR IMAGERY EARLY THIS AFTERNOON SHOWING SHORTWAVE OVER
NORTHWEST WISCONSIN ROTATING SOUTHWARD IN THE NORTHWEST FLOW. AREA
RADAR IMAGERY DETECTING SCATTERED SHOWERS/THUNDERSTORMS OUT AHEAD
OF THE WAVE. LAPS SHOWING AROUND 1000 J/KG OF SBCAPE WITH ONLY 15 TO
20 KNOTS OF 0-6KM SHEAR.

22.12Z DETERMINISTIC MODELS SIMILAR WITH THE OVERALL PATTERN...BUT
DIFFER IN THE DETAILS. NAM/WRF SLIGHTLY STRONGER WITH WAVE TO
AFFECT THE AREA TUESDAY WITH GFS PAINTING MORE QPF TUESDAY NIGHT AND
WEDNESDAY. NO CLEAR CUT FAVORITE AND LEANING TOWARD THE SREF
SOLUTION IN THE LATER PERIODS.

IN THE NEAR TERM...SHORTWAVE WILL CONTINUE TO DROP ACROSS THE AREA
EARLY THIS EVENING. 22.15Z ARXRUCWRF SHOWS CONVECTION TO PUSH
SOUTH ACROSS THE AREA THIS EVENING...DISSIPATING BETWEEN 03Z-06Z AS
SURFACE HEATING WANES. WILL KEEP SCATTERED WORDING IN THROUGH THE
EVENING HOURS...WITH THE HIGHEST POPS EAST OF THE MISSISSIPPI
RIVER. MODEL TRENDS ARE THEN FOR DECREASING CLOUDS THROUGH THE
OVERNIGHT HOURS.

HIGH PRESSURE THEN BUILDS IN FOR MONDAY AND MONDAY NIGHT WITH QUIET
WEATHER EXPECTED. AS THE HIGH PUSHES EAST LATER MONDAY NIGHT RETURN
FLOW BEGINS ACROSS THE PLAINS AHEAD OF THE NEXT SHORTWAVE. MODELS
CONTINUE TO SHOW A COUPLE OF MCS DEVELOPING WITH ONE PUSHING TO OUR
NORTH AND THE OTHER TO THE SOUTH ON TUESDAY. I HAVE KEPT THE LOWER
POPS VALUES IN THIS TIME FRAME AND CAN REFINE IF NEEDED AS WE GET
CLOSER IN TIME.

WITH THE UNCERTAINTIES OF HOW THE MCS ACTIVITY WILL PAN OUT DID NOT
MAKE ANY CHANGES TO THE GRIDS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS EMBEDDED SHORTWAVES IN THE NEAR ZONAL FLOW MAKE IT
DIFFICULT TO TIME ANYTHING. SREF SHOWING LOWER PROBABILITIES IN
THIS TIME WHICH IS IN AGREEMENT WITH THE PREVIOUS SET OF GRIDS.

.LONG TERM...THURSDAY THROUGH SUNDAY

CONFIDENCE IS LOW IN THE OVERALL DETAILS IN THIS TIME FRAME. BOTH THE
22.06Z GFS AND 22.00Z ECMWF SHOW A ZONAL FLOW AT THE BEGINNING OF
THE PERIOD THEN TRANSITIONING TO A MORE NORTHWESTERLY FLOW TOWARD
THE WEEKEND AS AN UPPER LOW TRAVERSES ACROSS SOUTHERN CANADA. ECMWF
MORE AMPLIFIED WITH THE FLOW OVER THE NORTHERN CONUS. ENSEMBLES
SHOWING CONSIDERABLE SPREAD WITH THE DETAILS IN THE MAIN BAND OF
WESTERLIES ALONG THE U.S./CANADIAN BORDER. WITH WEAK AND DIFFICULT TO
TIME SHORTWAVES EXPECTED WITHIN THE FLOW...DIFFICULT TO PIN DOWN
MUCH. WILL CONTINUE THE BROAD BRUSH APPROACH TO POPS IN THIS TIME
FRAME. LOOKS AS THOUGH SUBSIDENCE IN THE WAKE OF THE CANADIAN LOW
WORKS IN LATER IN THE WEEKEND AND THUS WILL GO DRY SATURDAY NIGHT
AND SUNDAY. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL NORMALS.

&&

.AVIATION...TODAY INTO MONDAY

500 MB SHORTWAVE AND SFC TROUGH WILL WORK WITH AROUND 1000 J/KG OF
SBCAPE TO SPARK SCT -SHRA/TS THIS AFTERNOON THROUGH ABOUT MID
EVENING. THE BETTER CHANCES WILL BE ALONG AND EAST OF THE
MISSISSIPPI RIVER...SO HIGHER THREAT FOR KLSE RATHER THAN KRST...UP
TO AROUND 02Z. HIGH PRESSURE WILL BUILD IN FROM THE WEST LATER
TONIGHT...CLEARING OUT THE CLOUDS...WITH A SUNNY AND VFR DAY FOR
MONDAY. NORTH/NORTHWEST WINDS WILL BECOME LIGHT TONIGHT...AND
GENERALLY STAY ON THE LIGHT-SIDE MONDAY AS THE SFC HIGH MOVES
OVERHEAD. HOWEVER...RUC BUFKIT SOUNDINGS CONTINUE TO SUPPORT GUSTY
WINDS WITH ANY OF THE STRONGER STORMS THROUGH THIS EVENING...UP TO
40 MPH POSSIBLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - RABERDING
AVIATION - RIECK
Hazardous weather outlook, Jun 22, 4:59 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
459 AM CDT SUN JUN 22 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
459 AM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM LATE THIS
MORNING THROUGH EARLY THIS EVENING. THE THUNDERSTORMS WILL BE MORE
COMMON ALONG AND EAST OF THE MISSISSIPPI RIVER INTO CENTRAL
WISCONSIN. WINDS ALOFT WILL BE ON THE WEAKER SIDE AND ORGANIZED
SEVERE STORMS ARE NOT EXPECTED. HOWEVER...WITH SOME DRIER AIR NEAR
THE SURFACE AND COOLER AIR ALOFT...ANY THUNDERSTORMS THIS AFTERNOON
INTO EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS OF
40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEPER GULF OF MEXICO MOISTURE WILL RETURN TO THE AREA FOR TUESDAY
AND BEYOND...WITH THUNDERSTORMS ACROSS THE AREA FOR MUCH OF THE
TUESDAY THROUGH SATURDAY PERIOD. THIS DEEPER MOISTURE WILL BRING
GREATER INSTABILITY AND A HIGHER SEVERE WEATHER THREAT. HOWEVER...
WINDS ALOFT THROUGH MUCH OF THE PERIOD LOOKS AS THOUGH THEY WILL
GENERALLY BE TOO WEAK FOR ORGANIZED SEVERE STORMS. THUS THE DETAILS
OF ANY SEVERE WEATHER THREAT FOR THE MIDDLE INTO LATTER PARTS OF THIS
WEEK REMAIN UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
REPORTS OF WIND GUSTS OR SMALL HAIL WITH ANY THUNDERSTORMS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningARXLa Crosse13 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.